The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Mental Health and HIVMental Health and HIV
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Depression + Brain Lesions + ?

Feb 14, 2005

Dear Doctor:

My partner has had limb tremors for five years (and has been HIV+ for 20 years.)

One year ago, thy detected lesions on his brain. He now loses balance, strength in his legs, is horribly confuded and anxious. He is extremely depressed also, despite taking Zoloft.

What do you suggest we do? He's seeing an HIV specialist, a neurologist and a psychiatrist, but they are all baffled. They wonder if he's suffering from two illnesses -- HIV and ? MRIs, bloodwork, Xrays and spinal taps have come up with nothing.

Thank you.


Response from Dr. Horwath

The symptoms you describe are consistent with the neurologic effects of HIV, which can cause loss of balance and decreased strength in the legs. When these symptoms occur by themselves, it is sometimes due to the effects of the virus on the spinal chord. Often, these symptoms occur together with confusion, memory loss and loss of other cognitive abilities. When these symptoms are severe and impair a person's ability to function, then it is consistent with the diagnosis of HIV-associated dementia. The effects of HIV on the brain generally don't show up in blood tests, X-rays or spinal taps. MRI will sometimes show changes in the "white matter" of the brain.

sustiva side effects
aids and schizophrenia

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint